Saturday 15 December 2018

HSE 'closely monitoring' rogue batch of deadly UFO pills after teen dies of suspected overdose

Stock picture
Stock picture
Independent.ie Newsdesk

Independent.ie Newsdesk

The HSE is "closely monitoring" a rogue batch of deadly pills after a teenager died of a suspected drug overdose.

The public is being warned about a pink pill known as a UFO, a drug similar to ecstasy, following the death of the 18-year-old in the Ulster Hospital, Dundonald, Co Down earlier this week.

The young man has been named locally as Jonathan Ramsey from Saintfield, although he had spent some time living in Downpatrick.

UFO tablets are named after their spaceship shape and florescent colour. They can have a delayed effect, leading users to take more and overdose.

Police confirmed last night they are investigating the death.

Mr Ramsey, known as Jonny to his friends, is said to have consumed two of the pink pills the PSNI are now searching for.

In a statement to Independent.ie the HSE said they are "closely monitoring the situation".

"The HSE is aware from the Addiction Services in Northern Ireland of the discovery of the pills you refer to. We are closing monitoring the situation through ongoing liaison with our colleagues in the North."

In a statement, the PSNI said: "Police are investigating the circumstances surrounding the sudden death of an 18-year-old man from the Downpatrick area.

"A post-mortem will be carried out to determine the cause of death. There are no further details at this time."

UFO pills contain PMA, which is similar to MDMA, the chemical in ecstasy. However, PMA is more poisonous and can kill at lower doses than MDMA. Also like MDMA, it can cause a fatal rise in body temperature.

Online Editors

Editor's Choice

Also in Irish News